Feb 24, 2014 8:00 AM

Author: Erin Fox, PharmD


Acetaminophen is in a lot of medications. Look carefully at your medicine cabinet and you can see that cough and cold medicine, sleep medicine, and pain medicines all may contain acetaminophen. In general, acetaminophen isn’t dangerous, but if you take too much – and that is more than 4,000 milligrams a day – then you may be at risk for liver injury.

Taking acetaminophen when you also regularly have three or more drinks every day can also increase your risk of liver injury. When so many medications contain acetaminophen, it can be easy to accidentally take too much.

The FDA has taken steps over the past three years to decrease the risks for patients. In January 2011, the FDA asked manufacturers to decrease the amount of acetaminophen in prescription medicines. Some combination prescription medications that contain acetaminophen once contained up to 750 milligrams of acetaminophen per pill. Even a prescription of generic Lortab 5/500 with directions to take two pills every four to six hours could result in patients taking 6,000 milligrams of acetaminophen if they took the medicine every four hours.

The good news is that as of January 2014, prescription medicines can only contain a maximum of 325 milligrams of acetaminophen per pill. Newly reformulated generic Lortab now contains 300 to 325 mg of acetaminophen depending on the product. In the example provided above, if a patient takes generic Lortab 5/325, 2 pills every 4 to 6 hours they still end up taking less than 4,000 milligrams per day.

Right now the per-pill limit of 325 milligrams only applies to prescription drug products. You can check the amount of acetaminophen in your medicines in 2 ways. For medicines purchased at a drug store or grocery store, acetaminophen is listed in the “Drug Facts” section of the package. On prescription medicines, the label will typically say “APAP” which is an abbreviation for acetaminophen.

Acetaminophen is safe and works well to reduce fever and aches and pains. However, too much of a good thing can be dangerous. Take a close look at your medicines and make sure you aren’t taking too much acetaminophen.

You can read more about the FDA requirements and get links to all of the FDA official statements at the University of Utah Health’s Pharmacy Services Alerts page.


Erin Fox, PharmD

Erin Fox is the director of the University of Utah Health’s Drug Information Service and an associate professor in the Department of Pharmacotherapy.

acetaminophen medication

comments powered by Disqus

Sign Up for Weekly Health Updates

Get weekly emails of the latest news from HealthFeed.

For Patients

Find a doctor or location close to you so you can get the health care you need, when you need it